Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Premarin creme

09/20/2006

Question:

My doctor just prescribed premarin creme for vaginal dryness and I haven`t used it yet because I want to make sure it won`t cause any vaginal bleeding. I`ve heard that it can. I`ve got the prescription filled but I`m not going to use it if it can cause bleeding. Thanks in advance for your help.

Answer:

Although vaginal bleeding is listed as a “common” side effect of the use of the vaginal cream, I could not find the actual rate at which it occurs.  In my clinical experience, it rarely happens (less than 5% of the time), and in one study I could find, none of the 33 women tested had this problem.  

If you were to start using it, and had vaginal bleeding, you should see your doctor to make sure that no underlying serious condition exists (that is, sometimes the use of the cream unmasks an abnormality that should be found).

For more information:

Go to the Women's Health health topic, where you can:

Response by:

W. Fred Miser, MD W. Fred Miser, MD
Associate Professor of Family Medicine
Director of Ohio State Medicine Residency Program
College of Medicine
The Ohio State University